1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin injections

Discussion in 'Type 1 Diabetes' started by Alexv124, Jan 12, 2017.

  1. Alexv124

    Alexv124 Type 1 · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    23
    I have type 1 diabetes and i take 54 units of levemire in my legs once a day and novorapid in my stomach 3 times a day. The stomach is fine but when I'm injecting in my legs its very painful and bruised. I do move it around my legs just wondering if there is anything i can do to make it less painful. Thanks.
     
    • Like Like x 1
  2. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,635
    Likes Received:
    19,638
    Trophy Points:
    278
    Check with your DSN first but you could try splitting your basal dose so that you don't inject the full 54u dose into one area, this would surely ease the discomfort a little.

    When I was on MDI I would mainly inject my basal insulin (lantus) into my bum which was nearly always pain-free, but you can also use your arms which is an alternative injection site for your Novo doses.

    Also, just be sure to use a new needle with each injection as this again will ease the pain.
     
    • Agree Agree x 1
  3. therower

    therower Type 1 · Well-Known Member

    Messages:
    3,334
    Likes Received:
    4,404
    Trophy Points:
    198
    @Alexv124 . Agree with @noblehead and what he has said. 54 units in one injection in to a leg seems a lot.
    Would definitely consider splitting injection into parts and use buttocks.
     
  4. Alexv124

    Alexv124 Type 1 · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    23
    Thankyou guys, didnt know i could inject into my buttoks going to try this and split the doses and hope its less painful. Thankyou again!!
     
    • Like Like x 1
  5. Kristin251

    Kristin251 LADA · Expert

    Messages:
    5,313
    Likes Received:
    3,388
    Trophy Points:
    178
    My legs always hurt. I use my stomach for bolus and my love handles for basal. Tried legs three times and that was enough. I too agree with splitting the dose into different sites. That's a lot of fluid to inject in one area
     
  6. sue cope

    sue cope Type 2 · Active Member

    Messages:
    41
    Likes Received:
    0
    Trophy Points:
    26
    I am type 2 but take Insulin. NovoRapid at 3 meals per day in my stomach. Lantus at night in my thighs, which does hurt, even if I split the doses. I have taken up to 96 units per night, although now only take 46 or 48, but often still split it. I can't reach my bottom or upper arms so just put up with painful injections. There are worse things in life than a little pain, which is saving my life !
     
  7. bepzii92

    bepzii92 Type 2 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    I do my basal in my thighs and find it does hurt a bit I do 56 units 26 morning 30 evening (per doctors instruction) I sometimes find they hurt during the day randomly too but no bruises or lumps! I do my bolus in my stomach and very rarely hurts to do it
     
  8. samantha13

    samantha13 · Well-Known Member

    Messages:
    392
    Likes Received:
    293
    Trophy Points:
    83
    I had been taking my novorapid in my tummy and levimer (38units split) in my thighs but was so painful and I was getting red lumps like hives without the itch. After seeing @kristen251 suggest love handles on another post I've been using that for the levimer with ease
     
  9. nyla

    nyla Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    I take 60 units in my thighs I find it stings on odd occasions I get the odd bruising .. I take the nova rapid in my stomach 3 time's a day I'm T2 was told I could take my levimir in my legs or my bottom ☺
     
  10. emilyj17

    emilyj17 Type 1 · Member

    Messages:
    18
    Likes Received:
    11
    Trophy Points:
    23
    I only really inject into my tummy as legs are always painful!
    I hadn't considered my bottom before, but I'm starting to need more rotation - just curios - I've picked up that people only seem to inject basal into their bottom -is there a reason not to do bolos or is it more of a practicality thing?
     
  11. Jaylee

    Jaylee Type 1 · Expert
    Retired Moderator

    Messages:
    9,328
    Likes Received:
    8,762
    Trophy Points:
    198
    Hi guys,

    I'm on a lot less basal.. Thighs at night though.. (& there are many reasons for the amount you guys use. So no judgement from me!)
    However. Don't bang it in like a button on a car dashboard or a nib on a ball point pen? Slow & steady to administer the dose.. Do you guys "pinch up" skin when injecting...? May help?
    You probably know this s41t already. But I apreciate the "chore" that needs getting over with....
     
  12. Akshay@akki

    Akshay@akki · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    23
    same is the problem with me!
    change your pen's needle after 4-5 injections by each needle, it would not be that painful then.
     
  13. rockape37

    rockape37 Type 1 · Well-Known Member

    Messages:
    351
    Likes Received:
    197
    Trophy Points:
    83
    You can inject either bolus or basal in these areas but its best to inject basal and bolus in different areas to each other to prevent absorbtion issues which may arise if both types of insulin are injected in the same area.

    Regards

    Martin
     
  14. Caveman14455

    Caveman14455 Type 1 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Last week when I injected it left a big bump in my skin (abdomen) I had to apply pressure for it to get the lump down
    I just signed up about 5mins ago and have already learned so much.
     
  15. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,635
    Likes Received:
    19,638
    Trophy Points:
    278
    It's just that insulin is absorbed fastest in the stomach & secondly the arms, so if you want to reduce postprandial spikes it's better that you inject in those areas as opposed to the legs or bum, but suppose you could also use your bum and work out yourself how long it takes for the insulin to start working.
     
    • Useful Useful x 1
  16. Cumberland

    Cumberland Type 1 · Master

    Messages:
    14,246
    Likes Received:
    45,005
    Trophy Points:
    298
    Ok get this

    I inject 260 units of Toujeo in my thighs every night and I don't split it

    Sometimes a little tingle or sting but usually ok

    I alternate thighs so left one night then right the next

    Novorapid I inject in my tummy belt with meals and snacks my units to carb ratio is 5u to 10c tummy does not hurt

    I can't do under my arms or my backside just the thought makes me wince

    I press down on the pen really slowly and wait 10 secs before withdrawing

    I was on Levemir and split doses morning and night I prefer single injections Levemir did not work for me as sugars were poorly controlled
    Toujeo has been a godsend - consultant switched me onto it and said to just inject it once daily

    I know we are all different and what works for one does not work for another

    To the original poster I hope you a pain free future with injection sites and stability with your sugars
     
  17. charlie_CB_

    charlie_CB_ Type 2 · Newbie

    Messages:
    2
    Likes Received:
    1
    Trophy Points:
    23
    I have type 2 and have to inject 30 units novarapid 3 times a day and 40 units xultophy I inject in my belly and legs
     
  18. ljmercer

    ljmercer Type 1 · Active Member

    Messages:
    39
    Likes Received:
    20
    Trophy Points:
    48
    Levimir has a different pH to that of blood; it is slightly acidic. This is the cause of the pain and to reduce the pain, I would split your dosage into two smaller ones.

    It is also the same for those using Lantus.

    I discovered this about 5 years ago when I used to be on injections and I had the same problem with my long acting insulin (Levimir and then Lantus). Novorapid doesn't hurt because it's the same pH as blood.

    Hope this helps for all because I know it helped me into changing into a pump with only Novorapid!
     
  19. DaftThoughts

    DaftThoughts LADA · Well-Known Member

    Messages:
    397
    Likes Received:
    613
    Trophy Points:
    133
    I'm assuming you meant 26 units and not 260? :p
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook